Alert archive / Wisconsin / Tornado Warnings in 2024
Tornado Warning 12, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Jun 22, 2024, 6:56 PM CDT for Grant County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2024, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 22, 2024, 7:15 PM CDT
- In force
- 19 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:13 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
389
WFUS53 KARX 222356
TORARX
WIC043-230015-
/O.NEW.KARX.TO.W.0012.240622T2356Z-240623T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
656 PM CDT Sat Jun 22 2024
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Southeastern Grant County in southwestern Wisconsin...
* Until 715 PM CDT.
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sageville, or near Dubuque, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hazel Green, Louisburg, Lock And Dam 11, Sinsinawa, Sandy Hook, and
Kieler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4258 9068
4259 9043 4251 9042 4251 9064
TIME...MOT...LOC 2356Z 277DEG 42KT 4254 9066
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Ferguson2 follow-up statements
588
WWUS53 KARX 230007
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
707 PM CDT Sat Jun 22 2024
WIC043-230015-
/O.CON.KARX.TO.W.0012.000000T0000Z-240623T0015Z/
Grant WI-
707 PM CDT Sat Jun 22 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN GRANT COUNTY...
At 707 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hazel Green, or 9 miles north of Galena, moving east
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hazel Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4258 9055 4259 9043 4251 9043 4252 9056
TIME...MOT...LOC 0007Z 273DEG 40KT 4255 9049
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Ferguson628 WWUS53 KARX 230014 SVSARX Severe Weather Statement National Weather Service La Crosse WI 714 PM CDT Sat Jun 22 2024 WIC043-230024- /O.EXP.KARX.TO.W.0012.000000T0000Z-240623T0015Z/ Grant WI- 714 PM CDT Sat Jun 22 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN GRANT COUNTY WILL EXPIRE AT 715 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 1000 PM CDT for southwestern Wisconsin. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service La Crosse. && LAT...LON 4258 9055 4259 9043 4251 9043 4252 9056 TIME...MOT...LOC 0014Z 277DEG 42KT 4254 9038 $$ Ferguson
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jun 22, 1:24 PM CDT, 5 hours 32 minutes earlier. Its key messages:
- One more round of heavy rain is possible this afternoon and evening, with some areas potentially picking up another 2 to 4 inches of rain, with the southern third of the area having the higher relative risk for additional heavy rain.
- Severe thunderstorms remain possible, again mainly in the southern third of the CWA. Damaging winds remain the primary threat, but a tornado or two cannot be ruled out.
- After a welcome respite from the rain Sunday and Monday, Monday night and Tuesday may feature additional thunderstorms. Monday night has a Slight Risk (level 2 of 5) for severe thunderstorms.
Area forecast discussion, Jun 22, 1:24 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
124 PM CDT Sat Jun 22 2024
.KEY MESSAGES...
- One more round of heavy rain is possible this afternoon and
evening, with some areas potentially picking up another 2 to 4
inches of rain, with the southern third of the area having the
higher relative risk for additional heavy rain.
- Severe thunderstorms remain possible, again mainly in the southern
third of the CWA. Damaging winds remain the primary threat, but a
tornado or two cannot be ruled out.
- After a welcome respite from the rain Sunday and Monday,
Monday night and Tuesday may feature additional thunderstorms.
Monday night has a Slight Risk (level 2 of 5) for severe
thunderstorms.
&&
.DISCUSSION...
Issued at 120 PM CDT Sat Jun 22 2024
This Afternoon and Evening: Heavy Rain and Flooding, Severe Storm
Potential
18z WV satellite shows an upper trough sliding eastward over W MN
with an area of thunderstorms ahead of this feature. Multiple weak
perturbations are seen in the west-southwesterly flow aloft over the
CWA and extending back toward NE. At the surface, quasi-stationary
front is draped across IA with this feature extending into NE IA/SW
WI. Skies are beginning to modestly clear in NE IA with the
exception of a small area of showers along the US 20 corridor just
to the south of the CWA.
This afternoon, expect yet another round of showers and
thunderstorms to develop in the vicinity of the quasi-stationary
front as a combination of low level convergence, destabilization due
to insolation, and a bit of a cooling aloft ahead of a shortwave
occurs. Additionally, a few showers and thunderstorms may develop in
the northwestern portions of the CWA as the main upper trough
arrives late this afternoon. Once again, the key detail will be
where exactly the surface front will be located for our initial
shower and thunderstorm development this afternoon. Due to the
influence of outflow from our morning storms, only expect the
surface front to push as far north as roughly a Charles City IA to
Richland Center WI axis. With MLCAPE building to 1500 J/kg along and
south of this boundary, 0-6km shear increasing to 35-50 knots as
winds aloft increase, and sfc-500m SRH increasing to 50-100 m2/s2,
both damaging winds and perhaps a tornado or two would be possible
with the thunderstorms. The tornado risk, while present, looks to be
brief as upscale growth should occur relatively quickly as the 0-6km
bulk shear vectors look to be oriented largely along the the axis of
the front. This upscale growth, storm motions out of the west, and
PWAT values continuing to run near or above climatological maximums
suggest that another round of high rain totals and flooding will be
the main risk with the thunderstorms that develop near the surface
front in NE IA and SW WI.
In summary, this afternoon brings a risk for additional flooding,
damaging winds, and perhaps a tornado or two to NE IA and SW WI.
Farther to the northwest, scattered showers and thunderstorms may
occur. With the risk for additional flooding with this activity
being lower due to the progressive movement of the upper trough,
have allowed a large portion of the Areal Flood Watch to expire.
Monday and Tuesday: Next Round of Thunderstorm Potential
Monday into Tuesday, a longwave upper trough looks to advance from
the Canadian Prairies to northern Ontario. With high pressure
building in the eastern CONUS in the wake of an upper trough,
southerly 850mb moist advection looks to resume across the MS
Valley. While better shear and support for ascent looks to be
located to our north, still plausible severe thunderstorms could
occur in our forecast area either Monday night or Tuesday. Indeed,
SPC has issued a Slight Risk (level 2 of 5) for the northern third
of the area for Monday night. Will need to continue to monitor this
period, particularly if the upper trough digs a bit farther south
than currently favored.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1226 PM CDT Sat Jun 22 2024
MVFR ceilings will persist into the evening. There is still some
uncertainty on whether the TAF sites will be impacted a two
shortwave troughs moving through the area from mid-afternoon
into the evening, so kept the visibilities VFR. There may be
some scattered strong to severe storms south of the TAF sites.
Skies will be IFR/MVFR tonight and then become scattered on
Sunday morning.
&&
.HYDROLOGY...
Issued at 124 PM CDT Sat Jun 22 2024
Have cancelled additional parts of the Areal Flood Watch in
southeast Minnesota and west-central Wisconsin as the heavy rain
threat appears diminished for these areas. However, with
additional heavy rainfall possibly bringing another 2 to 4
inches this afternoon across northeast Iowa and southwest
Wisconsin, the Areal Flood Watch continues for these areas
through this evening.
River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins. Abundant rainfall
fell in the Cedar River basin around Austin, leading to major
flooding in this area. This appears likely to cause major
flooding downstream at Charles City, with exact crest height
dependent on how much additional rainfall falls in the basin
this afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 7 PM CDT this evening for WIZ043-044-053>055-
061.
MN...None.
IA...Flood Watch until 7 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Ferguson
AVIATION...Boyne
HYDROLOGY...FergusonHazardous weather outlook, Jun 22, 1:32 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 132 PM CDT Sat Jun 22 2024 IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-232245- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant- 132 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Flood Watch for flash flooding and river flooding is in effect for today due to forecast heavy rain. Please reference this product for more information. Severe storms are possible this afternoon and evening that could bring damaging winds and possibly a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There remains potential for another round of severe thunderstorms on Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a short time this afternoon in northeast Iowa and southwest Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-232245- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe- 132 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Non-severe isolated thunderstorms may develop this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There remains potential for another round of severe thunderstorms on Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 22, 5:21 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
521 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tstm Wnd Dmg Dorchester 43.47N 91.51W
06/22/2024 Allamakee IA Emergency Mngr
Tree blown down.
&&Local storm report, Jun 22, 5:27 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
527 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail Potosi 42.69N 90.71W
06/22/2024 M0.25 Inch Grant WI Emergency Mngr
&&Local storm report, Jun 22, 5:59 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
559 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Dmg 4 N Dickeyville 42.69N 90.58W
06/22/2024 Grant WI Emergency Mngr
Trees down over road and debris blocking
roads around Cornelia. Possible tornado
damage.
&&Local storm report, Jun 22, 6:04 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
604 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Gst 4 S Mount Zion 43.20N 90.74W
06/22/2024 E50 MPH Crawford WI Fire Dept/Rescue
Reported by Boscobel Fire Dept via Grant Co.
Emerg Mgmt.
&&Local storm report, Jun 22, 6:20 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
620 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Rain 2 WSW Fillmore 43.74N 92.31W
06/22/2024 M6.18 Inch Fillmore MN Public
Rainfall total last several days.
&&Local storm report, Jun 22, 6:43 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
643 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst 2 W Livingston 42.90N 90.47W
06/22/2024 E52 MPH Grant WI Fire Dept/Rescue
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:50 PM CDT | River Flood Warning | ARX | Crawford | 60 hr |
| Jun 21, 11:35 PM CDT | River Flood Watch | ARX | Juneau | 46 hr |
| Jun 22, 8:55 AM CDT | River Flood Warning | ARX | Jackson | 58 hr |
| Jun 22, 9:16 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 34 hr |
| Jun 22, 9:16 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 4 days |
| Jun 22, 11:12 AM CDT | River Flood Warning | ARX | Richland, Vernon | 55 hr |
| Jun 22, 11:12 AM CDT | River Flood Warning | ARX | Vernon | 56 hr |
| Jun 22, 11:12 AM CDT | River Flood Warning | ARX | Crawford | 65 hr |
| Jun 22, 11:34 AM CDT | River Flood Warning | ARX | Crawford, Grant | 26 days |
| Jun 22, 11:34 AM CDT | River Flood Warning | ARX | La Crosse, Vernon | 21 days |
| Jun 22, 4:48 PM CDT | Special Weather Statement | ARX | Crawford | 27 min |
| Jun 22, 5:15 PM CDT | Tornado Warning | ARX | Grant | 45 min |
| Jun 22, 5:19 PM CDT | Areal Flood Advisory | ARX | Crawford | 71 min |
| Jun 22, 5:19 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 56 min |
| Jun 22, 5:48 PM CDT | Tornado Warning | ARX | Crawford, Grant, Richland | 42 min |
| Jun 22, 6:12 PM CDT | Areal Flood Advisory | ARX | Crawford, Richland | 63 min |
| Jun 22, 6:22 PM CDT | Flash Flood Warning | ARX | Crawford, Richland, Vernon | 3 hr |
Nearby
Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.